Heavy Rain, Wapello
- When
- April 15, 5:45 AM CST to April 16, 5:45 AM CST
- Where
- Wapello County, 1.25 mi WSW of Dahlonega
- Reported by
- CoCoRaHS
- Coordinates
- 41.040, -92.390
CoCoRaHS report of 1.47 inches of rain in the past 24 hours. Delayed report.
An unorganized area of low pressure was situated across areas of Nebraska and Iowa, with boundaries draped north and west of the state, early on the 15th. Throughout the day northwest winds transitioned the relatively stationary boundaries into cold fronts which entered northwest Iowa by early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An unorganized area of low pressure was situated across areas of Nebraska and Iowa, with boundaries draped north and west of the state, early on the 15th. Throughout the day northwest winds transitioned the relatively stationary boundaries into cold fronts which entered northwest Iowa by early afternoon. Temperatures ahead of the front were modest in the 70s with dew points around 60. Resulting MUCAPE values ran from around 1000 J/kg in areas across northern Iowa to 2000+ J/kg across parts of southwest Iowa. Effective bulk wind shear were also borderline supportive for rotating storms in the 30 to 40kt range. The primary results of severe weather for this event were hail and heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 15, 3:07 AM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 407 AM CDT Sat Apr 15 2017 .SHORT TERM.../Today through Tonight/ Issued at 406 AM CDT Sat Apr 15 2017 Convection is ongoing across the far West/Northwest ahead of a frontal boundary in a broad area of theta-e advection and some forcing. A couple of weak shortwaves will pass Northeast into Minnesota and Wisconsin and keep the showers/storms going across this area through the morning. The cold front will gradually push across Iowa today and be out of the area by 09Z tonight. The cold front will be the focus for storms today into the evening hours. There will be plenty of moisture in place and soundings show a favorable shear profile for strong updrafts. This combined with 2000+J/Kg of CAPE across the Southeast half of so of the state during peak heating and we will see some strong storms this afternoon. Large hail and damaging wind will be the main threats. Current SPC Outlook did bring the threats further North into Iowa but depending on the speed of the front, may need to be brought back further West in later updates. The front will be in the Southeast portion of the state this evening and the severe potential will continue into the evening, though it will be waning. Looking for storms to be ending between 03Z and 06Z with some lingering precip until 09Z or so. Behind the front cooler air will begin to move in. Lows will be in the upper 30's to mid 40's across the North. .LONG TERM.../Sunday through Friday/ Issued at 406 AM CDT Sat Apr 15 2017 High pressure will move into the state on Sunday and will result in a very pleasant day. Monday will be a transition day as return flow develops as the area of high pressure moves east and lee side cyclogenesis commences in response to an intense PV anomaly crossing the Rockies. High temperatures on Monday will again be in the mid 60s north to the low to mid 70s south. Kinematic forcing associated with the PV anomaly will arrive late Monday night into Tuesday. The surface low pressure is expected to move to the north across South Dakota and Minnesota during this period and will drag a cold front through Iowa by Tuesday afternoon and potential near the peak of diurnal heating. A few severe storms will be possible with the frontal passage. The progressive weather pattern will continue through much of the extended forecast. High pressure ridge will follow for early Wednesday though theta-e advection aloft will already be ongoing in advance of another strong short wave though will bring increasing chances for precipitation by the afternoon and into the overnight hours. This system could bring rainfall in excess of one inch to portions of the state. More uncertainty exists in the extended with a closed upper low moving across the southwest CONUS and into the Oklahoma and Kansas regions. Currently still have precipitation chances into northern Iowa though general trends are further south with this system will drier air moving into portions of Iowa. Temperatures will be mild early in the period with highs in the 60s and 70s then falling into the 50s and 60s Wednesday through Friday. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1159 PM CDT Fri Apr 14 2017 Delayed the onset of MVFR ceilings as convection looks to be slowed to develop later Saturday morning. There is some diminishing convection in eastern Nebraska that may impact FOD and MCW towards 10-12z Saturday and have VCTS mentioned. Otherwise, have the MVFR ceilings introduced during the afternoon with the main trough/cold front tracking across the state. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FAB LONG TERM...Donavon AVIATION...Podrazik
Hazardous Weather Outlook National Weather Service Des Moines IA 548 AM CDT Sat Apr 15 2017 IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-161100- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 548 AM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few severe storms are possible mainly this afternoon and evening. Damaging wind gusts to 60 mph, ping pong sized hail and an isolated tornado are all possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe thunderstorms are possible Tuesday afternoon and evening. Large hail will be the primary threat, with damaging winds a secondary threat. Additional thunderstorms are possible by Wednesday afternoon and night. Locally heavy rainfall is possible with each event. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. IAZ004>007-015>017-023>025-033>035-044-045-161100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- 548 AM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated severe thunderstorms are possible today with damaging wind gusts to 60 mph and quarter sized hail possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong thunderstorms are possible again late Monday night into Tuesday morning. Isolated thunderstorms are possible by Wednesday afternoon and evening. Locally heavy rainfall is possible with each event. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Des Moines radar (KDMX), 135 km away, was scanning. The volume nearest the first event began at 11:43 UTC.
38 hail, 18 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
CoCoRaHS report of 1.47 inches of rain in the past 24 hours. Delayed report.
CoCoRaHS report of 1.14 inches over the past 24 hours and 1.97 inches over the past 48 hours.
CoCoRaHS report of 1.00 inches of rain in the past 24 hours and 1.34 inches in the past 48 hours.
CoCoRaHS report of 1.05 inches of rain in the past 24 hours and 1.78 inches over the past 48 hours.
CoCoRaHS report of 1.6 inches of rain in the past 24 hours and 1.82 inches in the past 48 hours.
CoCoRaHS report of 1.07 inches of rain in the last 24 hours and 1.82 inches in the last 49 hours.
CoCoRaHS report of 1.60 inches of rainfall in the past 24 hours.
Official NWS observation of 1.24 inches of rain over the past 24 hours and 2.08 inches over the past 48 hours.
Coop report of 1.35 inches over the past 24 hours and 1.70 inches over the past 48 hours.
Coop observer report of 1.22 inches of rain over the past 24 hours and 1.91 inches over the past 48 hours.
CoCoRaHS report of 1.28 inches of rain over the past 24 hours.
Coop observer report of 2.33 inches of rain over the past 24 hours and 2.41 inches over the past 48 hours.
Coop observer reported 1.17 inches of rain over the past 24 hours and 1.57 inches over the past 48.
Coop observer reported 1.58 inches of rain over the past 24 hours and 1.86 inches over the past 48 hours.
Coop observer reported rainfall of 1.60 inches over the past 24 hours.
CoCoRaHS observer reported 1.46 inches of rainfall over the past 24 hours.
CoCoRaHS report of 1.01 inches of rainfall over the past 24 hours and 1.67 inches over the past 48 hours.
Trained spotter reported nickel to quarter size hail covering the ground along with winds to around 50 mph.
Trained spotter reported quarter sized hail.
Amateur radio operator reported penny sized hail.
Trained spotter reported hail just smaller than golf balls.
Trained spotter reported 1.40 inches of rain since 6 pm the day before. This is a delayed report.
Amateur radio operator reported 60 mph wind gusts.
Trained spotter reported nickel sized hail.
Trained spotter reported lots of dime to quarter sized hail along Highway 175 just east of the Hardin-Grundy county line.
Trained spotter reported penny sized hail.
Hail lasted for about 2 to 3 minutes with a mixture of sizes from pea to nickels.
Trained spotter reported nickel to quarter sized hail.
Public reported quarter sized hail via social media. Time estimated from radar.
Trained spotter reported penny sized hail.
Public reported quarter sized hail along with estimated winds of 40 to 50 mph.
Trained spotter reported up to golf ball sized hail. The is a delayed report.
Trained spotter reported half dollar sized hail.
Media reported hail up to golf ball in size. Time estimated from radar.
Emergency manager reported their truck sustained hail damage from hail just under golf ball size just south of the Black Hawk and Tama county lines on S Ave. Time estimated from radar.
Media relayed via social media public reports of hail just under baseball in size. Time estimated from radar.
Media relayed reports of quarter sized hail from social media. Time estimated.
Emergency manager reported a wide swath of ping pong ball sized hail from Traer to Hickory Hollow Park. Time estimated from radar.
Trained spotter reported quarter sized hail covering her yard just south of Woodburn.
Media relayed reports of broken windshields from nearly baseball sized hail. Time estimated from radar.
Emergency manager reported quarter sized hail at 180th and Tripoli.
Trained spotter reported nickel sized hail.
Emergency manager reported quarter sized hail in the town of Milo.
Public reported quarter sized hail via social media.
Trained spotter reported quarter sized hail.
Trained spotter reported up to quarter sized hail.
Trained spotter reported nickel to quarter size hail along I-80 at mile marker 86 near Menlo.
Trained spotter reported nickel to quarter sized hail on the north side of Melcher-Dallas.
Public reported half dollar sized hail. Image relayed by WHOTV via social media.
Emergency manager reported penny sized hail.
Trained spotter reported nickel to quarter sized hail. Time estimated from radar.
Trained spotter reported quarter sized hail at his son's property. Time radar estimated.
Trained spotter reported dime to quarter sized hail at Mills Civic Parkway and Stagecoach Drive.
Trained spotter reported pea to quarter sized hail ongoing at the time of report.
Trained spotter reported up to ping pong ball sized hail.
Trained spotter reported quarter sized hail. Time estimated from radar.
Trained spotter reported up to half dollar sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687460, 687463, 687464, 687465, 687467, 687468, 687469, 687470, 687471, 687472, 687473, 687474, 687475, 687476, 687477, 687478, 687480, 687409, 687410, 687414, 687416, 687479, 687417, 687418, 687419, 687420, 687421, 687422, 687423, 687424, 687425, 687427, 687428, 687430, 687431, 687432, 687433, 687438, 687434, 687436, and more.